Health QuestionsCategory: MedicationsDepakote and DXM
Anonymous asked 3 years ago

Hello, I apologize if I am posting about a topic that has already been discussed but I did a search and could not find it anywhere.
 
My nephew is a chronic DXM user, meaning he has been drinking about 3 bottles of Robitussin a day for about a year.  This finally put him into a major psychosis and we were able to have him hospitalized, but they released him after 5 days.
 
The prescriptions they gave him for his mania are Depakote and Zyprexa (I will post on the Zyprexa board also.)  I don’t know the dosages.  His official diagnoses is Bipolar.
 
He is forced to take his meds in the morning and then dissapears with his “friends.”  I believe he is still drinking the cough syrup (and probably smoking pot.)  When I see him he is clearly still very manic.  
 
I have looked all over the internet.  Does anyone know what the results are from mixing large amounts of cough syrup with Depakote?  I appreciate anyone with any knowledge.  Thanks!

22 Answers
ragemaxis answered 3 years ago

Re: Depakote and DXM
LAMICTAL is the drug of choice for post-DXM induced psychosis,  NOT depakote.   They are fucking MORONS.
 
Depakote just makes you feel like you’re still flying on DXM,  and if you’re really lucky it’ll start hitting the receptors that caused the problem in the first place.
 
On top of that combining DXM with depakote,  in the case that he relapsed is not only potentially fatal,  its INCREDIBLY damaging to receptors.
 
You’re not going to find much on this on the internet.
 
Basically whats happening is that Depakote causes a considerable amount of NMDA antagonism throught the entire brain.   Taking the cough syrup causes additional antagonism.   After a certain point, your body is just fighting like HELL just to keep some of the receptors agonized.   The secondary problem is (i forget the damn word…)  where the antagonism starts to become more and more permanent, especially when there is a co-modulator like depakote.  
 
Additionally,  depakote tends to be dissassociatizing.   This is a major problem with someone who is a DXM user.   They need to be treated for their disassociatizing behavior before there will be any kind of progress.    Otherwise they are going to be totally wacked out living in the rabbit hole universe.  
 
What does long term nmda receptor antagonization do?   Well .. you end up like me.    I’m a little bit askilter,  permanently diassociated and now all sorts of medications produce completely altered effects on me.  (I was a chronic Ketamine user,   DXM’s pharmaceutical cousin) … It causes major changes in memory regulation/access, overall thought pattern management and restfulness.   Theres lots of things you *CAN* do to get your shit together and improve this situation,  like get on lamictal,  take some Acetyl-L-Carnitine,  get lots of sleep,   CoQ10,  Huperzine.A,   natural Glutamates and Glutamine, etc. –  but until you disconnect yourself from the tragic stoner world this just isn’t going to happen.   And if you just dive into another disconnected universe its no better.    
 
Regardless of the chemistry behind it,   Depakote is also a bad idea because it leaves you hazy.    Large doses of seroquel, risperdol and a few other AC’s or AP, are also a really bad idea because they tend to leave you in a haze with a bit of a connectedness problem.   This is NOT a good idea either because it encourages that underlying diassociation.      
 
Topamax worked really well for me,  but its generally not a great idea for people getting off of DXM/ketamine.

StrungOutOnLife answered 3 years ago

Re: Depakote and DXM
Quote from ragemaxis on 22. Aug 2006 at 19:56:

So whats it saying? That topamax assists in reducing motor impairment from ketamine? or that it mimics it?

I think they’re saying that it didn’t do shit.

Anonymous answered 3 years ago

Re: Depakote and DXM
Son of a bitch!!  This makes me want to scream.  Do you have any idea how hard it is to get a 19 year old manic drug addict into a psych hospital?  And the fact is, he is an adult and no one else is allowed to give any information – meaning he probably didn’t tell his doctors about the DXM.  
 
I don’t know what to do for him.  Tell him to quit the meds because he wont quit the cough syrup?  I’m not a doctor and it’s not my place to do that.  He used to be BRILLIANT!!  Now he is turning into Syd Barrett.  
 
As it stands, he has no official therapist or doctor.  He goes to a support group sometimes and that’s it.  And you can’t force him into rehab because he’s an adult and can check himself out.  He also loves to tell me that no drug test can find the DXM so no one can prove he’s using it.  
 
Worst of all, his family absolutely has their head in the sand about this.  They think he is being a “jerk.”
 
Anyway, sorry for my rant.  I really appreciate all the info you gave me.  Not sure what to do with it yet, but I’ll figure out something.  
 
Take care.

ragemaxis answered 3 years ago

Re: Depakote and DXM
DXM isn’t on the standard hospital tox screen,  neither is Ketamine.

ragemaxis answered 3 years ago

Re: Depakote and DXM
I really hate to say this,  but the road to recovery among diassociative addicts is long and the rate is pretty low.   Continuing to stay in the lifestyle into the 20’s makes the opportunities to return to a basis in reality more and more difficult.
 
Unfortunately I don’t really have any suggestions.    But the one bit of sad solace you have is that, especially if he is on depakote now,  if he is abusing DXM still he *will* go psychotic again.   The only difference is that now it will happen inwards rather than being a more manic type of episode.    It can take up to a year of complete abstinence off pot, dissassociatives and other street drugs combined with an appropriate mood stabilizer and probably a anti-psychotic to get things under control.   But as I think you’ve realized,  this all has to happen with the initiative and interest of the patient.   Its of absolutely zero use whatsoever if the patient is not interested,  and if the patient is actually gripped into a semi-lucid dxm-based fantasy universe, propelled by deviant culture and psychosis it can be nearly impossible to pry them away from it until something happens inside that world to make it explode from the inside out.    Unfortunately that is probably the most devastating thing that can happen to an individual,  and one’s psyche is never really the same afterwards.    Few psychologists are really well-equipped to deal with someone who has spent long term immersion in disassociative-induced fantasy worlds,  let alone a psychotic break taking place within one, or partially between real or imaginary worlds.
 
You also touched on the next problem.   Diassociative users, espcecially those who hang out with a nasty group of hardcore “friends” tend to turn into detached, antisocial narcissistic assholes.   This is especially bad when there is any kind of trauma, abuse or complications happening in their past.    Once again though,  its like the rabbit hole.   Once people go down it,   trying to yell at them from the entrance will just drive them deeper into the hole.   You can only just hope they don’t meet their match while they’re in it.

1 2 3 5 Next »